Colorado, 2015

Hail in Colorado, June 3, 2015

June 3, 2015 · NWS BOU · 38 events in 7 counties and zones

Severe thunderstorms produced damaging hail across parts of Adams, Arapahoe, Douglas, Elbert, Jefferson and Larimer Counties. Hail sizes ranged from quarter to tennis ball size; the largest of which was observed in Elbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging hail across parts of Adams, Arapahoe, Douglas, Elbert, Jefferson and Larimer Counties. Hail sizes ranged from quarter to tennis ball size; the largest of which was observed in Elbert County. Home and vehicles were damaged by the hail; windows and windshields were broken. In addition, trees were shredded and severe plant damage was observed. In Weld County, a strong thunderstorm produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 3, 2:07 PM MST, 23 minutes earlier.

Area forecast discussion, Jun 3, 2:07 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
307 PM MDT WED JUN 3 2015

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)
ISSUED AT 1124 AM MDT WED JUN 3 2015

...TORNADO WATCH IN EFFECT UNTIL 9PM FOR MUCH OF NORTHEAST
COLORADO TO THE WEST OF AKRON AND LIMON...

WE ARE SEEING SOME THUNDERSTORM ACTIVITY JUST STARTING OVER
DOUGLAS COUNTY...THE PALMER DIVIDE FAVORED FOR FIRST ACTIVITY AS
NO INVERSION EXISTS THERE. WE STILL THINK THAT WITH THE NUMBER OF
POSITIVE INGREDIENTS...BIG NUMBERS FOR CAPE AND HELICITY...JET
ALOFT...RICH LOW LEVEL DEWPOINTS THAT SUPERCELLS ARE LIKELY OVER
THE NEXT 4 TO 6 HOURS. THEY ARE MOST LIKELY INITIALLY OVER THE
PALMER DIVIDE...THEN ANOTHER WAVE OF ACTIVITY MAY DEVELOP OVER
DENVER AND THE PALMER DIVIDE THIS EVENING. SUPERCELLS LATE THIS
AFTERNOON AND EARLY EVENING HAVE THE POTENTIAL OF VERY LARGE
HAIL...STRONG OUTFLOW WINDS AND A TORNADO.

THUNDERSTORM ACTIVITY WILL LIKELY SPREAD TO NORTHEAST COLORADO
THIS EVENING AND LINGER LATE. MOIST BOUNDARY LEVEL CONDITIONS WILL
FAVOR THE DEVELOPMENT OF FOG.

TOMORROW THE FOG WILL LIFT MID TO LATE MORNING. CONVECTION SHOULD
START AROUND MIDDAY OVER THE HIGHER TERRAIN...AND WILL LIKELY
SLOWLY SPREAD EAST MID TO LATE MORNING. THE BEST COVERAGE IS
EXPECTED OVER NORTHEAST COLORADO TOMORROW EVENING. TOMORROW LOOKS
A BIT WARMER...RAISED MAX TEMPS INTO LOWER 80S MOST OF EASTERN
COLORADO.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 1124 AM MDT WED JUN 3 2015

UPPER LEVEL SOUTHWEST FLOW WILL CONTINUE OVER THE NEXT FEW DAYS AS
A STRONG LOW MOVES OFF THE PACIFIC INTO THE GREAT BASIN THURSDAY
INTO FRIDAY. CONDITIONS WILL CONTINUE TO BE FAVORABLE FOR STRONG
THUNDERSTORM DEVELOPMENT THURSDAY NIGHT AND INTO THE WEEKEND.
CURRENT MODELS HAVE DEWPOINTS IN THE 50S AND 60S WITH HIGHER
AMOUNTS OUT TO THE EAST. WITH STRONG UPPER LEVEL SOUTHWEST FLOW
COMBINED WITH STRONG NORTH TO NORTHEASTERLY FLOW PROVIDED BY AN
EXITING SURFACE LOW TO THE EAST SHEAR WILL ALSO BE ABUNDANT FRIDAY
AFTERNOON. TEMPERATURES WILL CONTINUE TO BE ABOVE SEASONAL NORMALS
WITH HIGHS IN THE UPPER 70S AND LOW 80S FOR FRIDAY AND INTO THE
WEEKEND. THIS WILL CONTINUE TO AID INSTABILITY IN TERMS OF
INCREASED CAPE VALUES WHEN COMBINED WITH HIGH DEWPOINTS.

FOR SUNDAY MODELS HAVE THE UPPER LEVEL LOW DECREASING IN STRENGTH
BUT WILL A JET OVERHEARD WILL CONTINUE WITH A CHANCE OF
THUNDERSTORMS FOR SUNDAY AFTERNOON INTO THE EVENING AS WELL. HIGHS
ON SUNDAY ARE CONTINUED TO BE ABOVE NORMAL IN THE UPPER 70S.

MONDAY THE UPPER LEVEL LOW WILL TRANSITION TO THE NORTHWEST
BRINGING THE UPPER LEVEL FLOW MORE WESTERLY. THE MODELS DIVERGE AT
THIS POINT ON THE PLACEMENT OF THE UPPER LEVEL LOW AS IT MAKES IT
WAY EAST OVER NORTHERN COLORADO. GFS HAS MORE ABUNDANT MOISTURE BUT
WITH BOTH SHOWING SOME WITH HIGH TEMPERATURES CONTINUING TO
INCREASE WILL MAINTAIN SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1124 AM MDT WED JUN 3 2015

EASTERLY WINDS WILL PREVAIL THROUGH THE EVENING...WITH VFR
CONDITIONS UNLESS A THUNDERSTORM PASSES OVER AN AIRPORT BETWEEN
4PM AND 9PM THIS EVENING. SUPERCELL THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAILS...50KT OUTFLOWS...TORNADOES AND
VERY HEAVY RAIN.

AFTER 09Z AREAS OF FOG CAN BE EXPECTED UNTIL MID MORNING. IFR CIGS
AND VISIBILILITIES ARE POSSIBLE.

&&

.HYDROLOGY...
ISSUED AT 1124 AM MDT WED JUN 3 2015

STORMS ARE EXPECTED TO MOVE DUE TO FAIRLY STRONG WESTERLY FLOW
ALOFT...SO IN FOOTHILLS NOT TOO CONCERNED ABOUT RAINFALL ON TOP OF
MELTING SNOW. IN THE PALMER DIVIDE AND ON THE PLAINS...LOW LEVEL
DEWPOINT ARE NEAR 60 DEGREES...IF SUPERCELL STORMS SLOW DOWN
LOCALLY HEAVY RAIN COULD CAUSE LOCALLIZED FLOODING. STORMS ARE
EXPECTED FIRST OVER THE PALMER DIVIDE AND URBAN CORRIDOR...THEN
SPREAD TO NORTHEAST COLORADO AND LINGER THROUGH MUCH OF THE NIGHT.

IN THE EXTENDED THERE WILL BE OPPORTUNITIES FOR HEAVY RAIN OVER
THE MOUNTAINS AND PLAINS. THIS COMBINED WITH INCREASING
TEMPERATURES WILL CONTINUE THE FLOOD THREAT FOR ALREADY BLOATED
RIVERS AND STREAMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RTG
LONG TERM...BOWEN
AVIATION...RTG
HYDROLOGY...BOWEN/RTG
Hazardous weather outlook, Jun 3, 9:20 AM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1020 AM MDT WED JUN 3 2015

COZ030>051-041630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1020 AM MDT WED JUN 3 2015

...SEVERE WEATHER LIKELY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE ENVIRONMENT TODAY INCLUDES A JET ALOFT...LOW LEVEL UPSLOPE
FLOW...CAPES OVER 2000 J/KG...HIGHER THAN AVERAGE LOW LEVEL SHEAR
VALUES AND HELICITIES. THIS ALL POINTS TO SUPERCELL STORMS LIKELY
TODAY...AND POSSIBLY IN THE METRO AREA OR URBAN CORRIDOR. TIMING
IS EXPECTED TO BE AFTER 3PM INTO THE EARLY EVENING. THE ACTUAL
LOCATION OF THE UPPER JET WILL DICTATE WHERE SUPERCELLS DEVELOP.
SUPERCELLS MAY WEAKEN OVER THE STRATIFIED AIR...THEN INCREASE IN
STRENGTH IN THE FAR NORTHEAST...WHERE PLENTIFUL SUNSHINE WILL
WARM THE AREAS NORTH AND EAST OF AKRON. SUPERCELLS MAY WEAKEN
SOMEWHAT DUE TO UPSLOPE AREA...THEN INCREASE AGAIN IN THE FAR
NORTHEAST. SUPERCELLS THAT DEVELOP TODAY WILL BE CAPABLE OF LARGE
HAIL TO THE SIZE OF BASEBALLS...OUTFLOW WINDS OVER 50 MPH...
RAINFALL RATES OVER AN INCH AN HOUR...AND SUPERCELL TORNADOES.
WITH STRONG WINDS ALOFT STORMS WILL LIKELY MOVE EAST OR EAST
NORTHEAST AT 35 MPH.

RESIDENTS SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
THIS AFTERNOON AND EVENING...AND BE READY TO TAKE SHELTER SHOULD
SEVERE WEATHER THREATEN YOUR AREA.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH WITH SNOWMELT
RUNOFF. MINOR FLOODING IS EXPECTED ALONG THE CACHE LA POUDRE AND
SOUTH PLATTE RIVERS IN CENTRAL AND EASTERN WELD COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS
THURSDAY INTO EARLY NEXT WEEK AS MOISTURE INCREASES ONCE AGAIN
OVER THE FORECAST AREA. THE STORMS DURING THIS PERIOD COULD
PRODUCE LARGE HAIL AND HEAVY RAINFALL. TEMPERATURES WILL BE AT OR
SLIGHTLY BELOW SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORKS WILL BE ACTIVATED AT 230PM.

The radar

The Denver radar (KFTG), 69 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

38 hail. Local standard time, as filed.

Hail, Douglas

When
June 3, 2:30 PM MST
Where
Douglas County, 2.25 mi WNW of Larkspur
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.240, -104.920

Hail, Douglas

When
June 3, 2:35 PM MST
Where
Douglas County, 2.76 mi WNW of Larkspur
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.240, -104.930

Hail, Douglas

When
June 3, 2:56 PM MST
Where
Douglas County, 0.87 mi SE of Larkspur
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -104.870

Hail, Elbert

When
June 3, 3:48 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.360, -104.600

Hail, Elbert

When
June 3, 3:59 PM MST
Where
Elbert County, 1.38 mi S of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -103.950

Hail, Elbert

When
June 3, 4:03 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.360, -104.600

Hail, Douglas

When
June 3, 4:05 PM MST
Where
Douglas County, 0.87 mi NW of Louviers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.480, -105.010

Hail, Elbert

When
June 3, 4:06 PM MST
Where
Elbert County, 2.33 mi SSW of Elizabeth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.320, -104.620

Hail, Douglas

When
June 3, 4:08 PM MST
Where
Douglas County, 4.28 mi ESE of Castlewood Canyon State Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.310, -104.690

Hail, Elbert

When
June 3, 4:10 PM MST
Where
Elbert County, 3.28 mi WNW of Kiowa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.360, -104.530

Hail, Douglas

When
June 3, 4:12 PM MST
Where
Douglas County, 4.33 mi E of Castlewood Canyon State Park
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.330, -104.680

Hail, Arapahoe

When
June 3, 4:22 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -104.810

Hail, Jefferson

When
June 3, 4:40 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.820, -105.110

Hail, Jefferson

When
June 3, 4:45 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Douglas

When
June 3, 5:05 PM MST
Where
Douglas County, 1.74 mi ENE of The Pinery
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.460, -104.700

Hail, Douglas

When
June 3, 5:09 PM MST
Where
Douglas County, 2.33 mi SSE of The Pinery
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.710

Hail, Douglas

When
June 3, 5:11 PM MST to 5:16 PM MST
Where
Douglas County, 2.33 mi SSE of The Pinery
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.710

Hail, Douglas

When
June 3, 5:12 PM MST
Where
Douglas County, 3.2 mi E of Franktown
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.380, -104.690

Hail, Douglas

When
June 3, 5:15 PM MST
Where
Douglas County, 5.24 mi NE of The Pinery
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.670

Hail, Jefferson

When
June 3, 5:20 PM MST
Where
Jefferson County, 3.19 mi SSW of Bergen Park
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.650, -105.390

Hail, Elbert

When
June 3, 5:25 PM MST
Where
Elbert County, 4.84 mi N of Elizabeth
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.420, -104.600

Hail, Elbert

When
June 3, 5:28 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.600

Hail, Elbert

When
June 3, 5:38 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.360, -104.600

Hail, Elbert

When
June 3, 5:40 PM MST
Where
Elbert County, 2.76 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -104.600

Hail, Elbert

When
June 3, 5:42 PM MST
Where
Elbert County, 3.38 mi NE of Elizabeth
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
39.380, -104.550

Hail, Elbert

When
June 3, 5:45 PM MST
Where
Elbert County, 3.38 mi NE of Elizabeth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.550

Hail, Elbert

When
June 3, 5:48 PM MST
Where
Elbert County, 1.48 mi NNE of Kiowa
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.370, -104.460

Hail, Larimer

When
June 3, 6:25 PM MST
Where
Larimer County, 2.32 mi SSW of Kelim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -104.970

Hail, Larimer

When
June 3, 6:38 PM MST
Where
Larimer County, 1.38 mi N of Loveland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.070

Hail, Arapahoe

When
June 3, 6:45 PM MST
Where
Arapahoe County, 1.27 mi ESE of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.780

Hail, Larimer

When
June 3, 6:45 PM MST
Where
Larimer County, 2.14 mi NNE of Loveland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.430, -105.060

Hail, Arapahoe

When
June 3, 6:51 PM MST
Where
Arapahoe County, 2.33 mi NNW of Centennial Airport
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.600, -104.870

Hail, Arapahoe

When
June 3, 6:54 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.700, -104.810

Hail, Arapahoe

When
June 3, 7:33 PM MST
Where
Arapahoe County, 9.05 mi E of Arapahoe Park
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.640, -104.520

Hail, Arapahoe

When
June 3, 8:02 PM MST
Where
Arapahoe County, 10.99 mi WSW of Byers
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.680, -104.420

Hail, Arapahoe

When
June 3, 8:07 PM MST
Where
Arapahoe County, 10.99 mi WSW of Byers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.420

Hail, Adams

When
June 3, 8:18 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.760, -104.420

Hail, Weld

When
June 3, 11:10 PM MST
Where
Weld County, 4.26 mi W of Greeley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570378, 570379, 570381, 570383, 570395, 570394, 570393, 570392, 570391, 570390, 570389, 570387, 570386, 570385, 570418, 570416, 570413, 570415, 570414, 570412, 570411, 570410, 570408, 570407, 570406, 570405, 570404, 570403, 570402, 570401, 570420, 570400, 570399, 570398, 570397, 570396, 570423, 570424.